Some Veterans may have been exposed to nerve agents during a combat or terrorist situation. The nerve agent – in gas, aerosol or liquid form – enters the body through inhalation or the skin, and interferes with the nervous system. Sarin, tabun, soman and VX are among the classified nerve agents.
For example, when the U.S. Army demolished an ammunitions depot in Khamisiyah, Iraq in March 1991 after the Gulf War cease fire, some Veterans may have been exposed to nerve agents.
If you are concerned about exposure to nerve agents during military service, talk to your health care provider or local VA Environmental Health Coordinator.
Health effects depend on the amount of exposure to a nerve agent. Symptoms of acute, low-dose nerve agent exposure include: runny nose, chest tightness, “pinpoint” or abnormally constricted pupils, excessive salivation and sweating, abdominal cramps, muscle twitching, visual disturbances, headache, slurred speech, nausea, hallucinations and confusion.
Symptoms of acute, high-dose nerve agents include: coughing and breathing problems, loss of consciousness, seizures, paralysis, and coma and potentially death from respiratory/nervous system failure.
These initial symptoms of nerve agent toxicity occur with minutes to hours of the exposure. Fatigue, irritability, nervousness, and memory deficits may persist as long as six weeks after the exposure. Those with mild-to-moderate nerve agent exposure usually recover completely.
Learn more about nerve agents and symptoms of exposure from The Agency for Toxic Substances and Disease Registry.
If you are concerned about health problems associated with exposure to nerve agents during your military service, talk to your health care provider or local VA Environmental Health Coordinator.
Veterans may file a claim for disability compensation for health problems they believe are related to exposure to nerve agents during military service. VA decides these claims on a case-by-case basis. File a claim online.
Learn more about VA benefits.